Missouri, 2004

Damaging Wind in Missouri, May 31, 2004

May 31, 2004 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:25 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 31, 2:25 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CDT MON MAY 31 2004

.DISCUSSION...
MUCH QUIETER WEATHER REGIME ACROSS THE MIDWEST TODAY.  AT THE
MOMENT...WE ARE TRACKING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WHICH HAVE DEVELOPED UNDERNEATH COLD POOL ALOFT AS EVIDENT PER 12Z
SOUNDINGS.  EXPECT TO SEE THE BULK OF THIS ACTIVITY STAY NORTH OF
I-70 THIS EVENING...AND GIVEN THE STEEP LAPSE RATES WOULD NOT BE
SURPRISED TO SEE SOME SMALL HAIL AND GUSTY WINDS OUT OF THE
STRONGEST STORMS.  WILL CARRY LOW CHANCES ACROSS THE NORTHERN TWO
THIRDS OF THE FORECAST AREA UNTIL AROUND SUNSET...WHEN THINGS SHOULD
CLEAR OUT NICELY.  TOOK GOING FORECAST LOWS DOWN A TAD TONIGHT GIVEN
GOOD RADIATIONAL COOLING SCENARIO...CONSISTENT WITH CONSENSUS
GUIDANCE.

SIMILAR SCENARIO SHAPING UP FOR TUESDAY...PERHAPS A LITTLE FURTHER
TO THE NORTH AS UPPER LEVEL LOW CONTINUES TO ANCHOR ACROSS THE UPPER
MIDWEST.  WILL ONCE AGAIN PAINT WIDELY SCATTERED TO SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS MAINLY NORTH OF HIGHWAY
36.  EXPECT TO SEE HIGHS CLOSE TO THOSE REALIZED TODAY.

MESOETA AND GFS MODELS IN REASONABLY GOOD AGREEMENT WITH SHORT RANGE
WEATHER FEATURES INTO WEDNESDAY.  FAIRLY IMPRESSIVE VORTICITY LOBE
PROGGED BY BOTH MODELS TO DROP SOUTH INTO MISSOURI WEDNESDAY
AFTERNOON...ALONG WITH A SURGE OF COOLER AIR.  HIGHS ON WEDNESDAY
HAVE BEEN LOWERED ABOUT A CATEGORY OR TWO FROM GOING FORECAST GIVEN
THAT 850 MB TEMPERATURES INTO THE SINGLE DIGITS WILL ADVECT IN
DURING THE AFTERNOON.  EARLY JUNE SUNSHINE SHOULD ALLOW FOR DEEP
MIXING...BUT AREAS IN NORTHERN MISSOURI MAY STRUGGLE TO REACH 70
DEGREES.  ALSO PUT IN SLIGHT CHANCES FOR SHOWERS WITH THE UPPER
LEVEL WAVE AND CAA ALOFT.

HUDSON

A FEW CHANGES HAVE BEEN MADE TO THE EXTENDED FORECAST.  MAINLY IN
NORTHWEST FLOW ALOFT THROUGH THE UPCOMING WEEK...WITH SEVERAL
IMPULSES MOVING THROUGH.  THERE IS A SURFACE LOW SETTING UP IN THE
HIGH PLAINS BY THE END OF THE WEEK.  AS SATURDAY ROLLS
AROUND...GENERAL AGREEMENT IN THE MODELS SHOWING A WARM FRONT
STRETCHED OUT ACROSS THE NORTHERN HALF OF MISSOURI ON SATURDAY
AFTERNOON...AND REMAINING CLOSE BY ON SUNDAY.  THE GFS DOES NOT
ACTUALLY HAVE THIS LOW SWEEP THROUGH THE CENTRAL PLAINS UNTIL THE
FOLLOWING WEDNESDAY.  TIMING WITH NORTHWEST FLOW IS ALWAYS
DICEY...BUT HAVE INTRODUCED POPS FOR SATURDAY AND SUNDAY AREAWIDE.
MAY BE ANOTHER ACTIVE WEATHER PATTERN BY THE END OF THIS WEEK.
TEMPERATURE WISE...HAVE NOT CHANGED MUCH...LOWERED HIGHS SLIGHTLY
OVER THE WEEKEND TO ACCOUNT FOR CLOUDS/WEATHER.

LVQ

&&

.PREV DISCUSSION...

334 AM CDT...
MAIN FORECAST CONCERN IS WITH CHANCES OF PRECIPITATION THE NEXT FEW
DAYS.  FINALLY A BREAK FROM THE BIG WEATHER...BUT WILL BE DEALING
WITH PESKY CHANCE OF PRECIPITATION AS UPPER LOW OVER UPPER MIDWEST
THIS MORNING WILL BE SLOW TO MOVE OUT. SOME DISCREPANCIES IN THE
MODELS WITH HANDLING OF THIS...WITH GFS HOLDING ONTO CUT OFF LOW
OVER IOWA THROUGH WEDNESDAY WHILE ETA KEEPS TROUGHING OVER
AREA...BUT NOT AN ACTUAL CUT OFF. WILL AIM AT A BIT OF A COMPROMISE
SOLUTION WITH KEEPING WEST TO EAST ORIENTED TROUGH OVER AREAS JUST
TO THE NORTH ON WEDNESDAY MORNING. THIS TROUGH IS EXPECTED TO SWING
THROUGH MISSOURI DURING THE DAY ON WEDNESDAY.

FOR TODAY...LOOKING AT STEEPENING LAPSE RATES OCCURRING ACROSS
FORECAST AREA BY AFTERNOON...WITH ONLY WEAK CAPPING. MOISTURE WILL
BE LIMITING FACTOR...BUT SOME MOISTURE SHOWING UP IN THE 800 TO 700
LEVEL THAT SHOULD BE ENOUGH TO GET AT LEAST SOME ISOLATED SHOWERS
AND THUNDERSTORMS GOING. WEAK WAVE ALSO SHOWING UP AT 700 MB
WRAPPING AROUND UPPER LOW AND ETA SHOWING DECENT LIFT INTO WESTERN
PORTIONS OF FORECAST AREA BY 00Z. WILL NOT GET TOO CUTE WITH TRYING
TO GUESS EXACTLY WHERE ANY CONVECTION MIGHT ERUPT...SINCE THERE IS
NOT A GOOD BOUNDARY TO KEY ON...AND DO NOT WANT ANYONE TO GET
SURPRISED BY A THUNDERSTORM THIS AFTERNOON OR EVENING WHILE THEY
ENJOY THE MEMORIAL HOLIDAY...SO WILL INTRODUCE LOW POPS FOR ENTIRE
FORECAST AREA...THEN END THEM IN SOUTHEAST AREAS...WHERE BETTER LIFT
IS SHOWING UP THIS EVENING AS 700 WAVE MOVES PAST.

FOR TUESDAY...WITH UPPER LOW STILL TO OUR NORTH...AND ADDITIONAL
WAVES MOVING AROUND ITS SOUTHERN PERIMETER...WILL KEEP SOME POPS
MENTIONED IN NORTHERN AREAS WHERE SOME LIFT IS SHOWING UP AT MID
LEVEL.

FOR WEDNESDAY WILL LIMIT POPS JUST TO THE NORTHEAST AREAS...AS THINK
THAT WILL BE THE AREA OF BEST LIFT WITH UPPER WAVE DROPPING
SOUTHEAST ACROSS MID MISSISSIPPI VALLEY. HOWEVER...WITH MODELS NOT
IN GREAT AGREEMENT THAT DAY...COULD SEE THIS FORECAST GETTING SOME
ADJUSTMENTS OVER THE NEXT FEW MODEL RUNS.

HEAT WILL BE KEPT AT BAY WITH UPPER LOW JUST TO OUR NORTH...ALTHOUGH
WESTERLY COMPONENT TO THE WIND TODAY AND TUESDAY ALONG WITH ENOUGH
SUNSHINE SOUTHWEST HALF OF FORECAST AREA...THAT LOWER 80S SEEM QUITE
REASONABLE. EXPECTING MORE CLOUDINESS ON WEDNESDAY WITH UPPER TROUGH
MOVING THROUGH REGION...AND WINDS TAKING ON A MORE NORTHERLY
DIRECTION...THAT AFTERNOON HIGHS SHOULD BE SEVERAL DEGREES COOLER
WITH LOWS THURSDAY MORNING THE COOLEST OF THE WEEK BEFORE RETURN
FLOW STARTS TO SET UP.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, May 31, 11:55 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT MON MAY 31 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
AND EARLY EVENING...GENERALLY NORTH OF INTERSTATE 70.  SEVERE WEATHER
IS NOT EXPECTED WITH THIS ACTIVITY...ALTHOUGH ANY STORMS THAT DO
DEVELOP MAY PRODUCE PEA SIZE HAIL AND GUSTY WINDS ALONG WITH
LIGHTNING. BOATERS ON AREA LAKES SHOULD BE PREPARED TO SEEK SAFE
HARBOR IF DARKENING SKIES THREATEN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST FOR TUESDAY
AND WEDNESDAY AFTERNOON ACROSS NORTHERN MISSOURI. AT THIS TIME...NO
SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

THUNDERSTORMS ARE ALSO FORECAST FOR NEXT SATURDAY INTO SUNDAY.  AT
THIS TIME...SEVERE WEATHER LOOKS POSSIBLE WITH THIS ACTIVITY
INCLUDING HAIL AND DAMAGING WINDS. BE SURE TO MONITOR FUTURE OUTLOOKS
FOR MORE SPECIFIC INFORMATION LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caldwell

When
May 31, 5:55 PM CST
Where
Caldwell County, Polo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -94.050

Minor damage to a building and trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400299.